Article

Osteoporosis Resulting From Heparin Therapy

Author and Disclosure Information

Abstract

SODIUM heparin has gained widespread acceptance as a safe, effective anticoagulant. Complications, consisting mainly of bleeding phenomena, can be quickly and effectively treated with intravenous injections of protamine sulfate. Recently a syndrome of osteoporosis with multiple fractures due to long-term heparinization was reported.1, 2 The following case is an example of this syndrome occurring in a patient on relatively short-term but intensive heparin therapy.

Report of a Case

A 52-year-old white man, a factory worker, was first examined at the Cleveland Clinic Hospital in July, 1959, because of arteriosclerosis obliterans of the right femoral and popliteal arteries. A right femoropopliteal bypass dacron graft was implanted on July 17, 1959; full restoration of pulses ensued, and the patient was discharged from the hospital much improved.

On May 1, 1962, after an acute thrombosis in the graft, the patient underwent reoperation and a second femoropopliteal dacron graft was inserted in association with a right lumbar sympathectomy. A plain roentgenogram of the abdomen preoperatively showed a normal lumbosacral spine (Fig. 1A). Postoperatively, because of poor runoff, he received heparin sodium solution, 50 mg. subcutaneously every six hours. On May 8 this dosage was increased to 400 mg. of concentrated aqueous heparin injected subcutaneously once daily. Subsequently he was discharged from the hospital with instructions to administer this dosage of heparin daily at home.

About four months later, on September 20, 1962, the patient while lifting a heavy object experienced sharp, nonradiating pain in the lumbosacral area. Despite topical treatment with heat and mild analgesics,. . .


 

References

Next Article: